Indian Journal of Critical Care Case Report

Register      Login

VOLUME 3 , ISSUE 4 ( July-August, 2024 ) > List of Articles

CASE REPORT

Management of a Case of Toxic Epidermal Necrolysis in Intensive Care Unit

Shivangi Mishra, Ashirwad Dubey, KT Radhika, Shridhar Gidaganti, Jinay Gala, Harish M Maheshwarappa

Keywords : Case report, Cyclosporine, Mucocutaneous syndrome, Phenytoin, Toxic epidermal necrolysis

Citation Information : Mishra S, Dubey A, Radhika K, Gidaganti S, Gala J, Maheshwarappa HM. Management of a Case of Toxic Epidermal Necrolysis in Intensive Care Unit. 2024; 3 (4):114-116.

DOI: 10.5005/jp-journals-11006-0119

License: CC BY-NC 4.0

Published Online: 21-06-2024

Copyright Statement:  Copyright © 2024; The Author(s).


Abstract

Toxic epidermal necrolysis (TEN) is a life-threatening acute mucocutaneous syndrome with high mortality. It usually occurs because of adverse immune reactions to certain drugs. It is characterized by the necrosis of keratinocytes and the separation of the epidermis from the underlying dermis. TEN is a rare disorder with high mortality (30% of cases). A 42-year-old female with preexisting seizure disorder presented with generalized exanthema, increasing exfoliation, mucosal, and ocular involvement after intake of phenytoin as an antiepileptic agent. Clinical diagnosis of TEN was made with the involvement of around 80% of the total body surface area. Early treatment was started with dexamethasone along with cyclosporine for 10 days. Early diagnosis, management, fluid resuscitation, prevention of hypothermia, nutrition, analgosedation, thromboprophylaxis, pain control, good aseptic practices, and amniotic membrane transplantation helped in quick recovery and nearly complete healing of the wounds.


PDF Share
  1. Patel PP, Gandhi AM, Desai CK, et al. An analysis of drug induced Stevens–Johnson syndrome. Indian J Med Res 2012;136:1051–1053. PMID: 23391805.
  2. Arora R, Pande RK, Panwar S, et al. Drug-related Stevens–Johnson syndrome and toxic epidermal necrolysis: a review. Indian J Crit Care Med 2021;25:575–579. DOI: 10.5005/jp-journals-10071-23826
  3. Garcia-Doval I, LeCleach L, Bocquet H, et al. Toxic epidermal necrolysis and Stevens–Johnson syndrome: does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol 2000;136:323–327. DOI: 10.1001/archderm.136.3.323
  4. Mockenhaupt M. Stevens–Johnson syndrome and toxic epidermal necrolysis: clinical patterns, diagnostic considerations, etiology, and therapeutic management. Semin Cutan Med Surg 2014;33(1):10–16. DOI: 10.12788/j.sder.0058
  5. Gupta LK, Martin AM, Agarwal N, et al. Guidelines for the management of Stevens–Johnson syndrome/toxic epidermal necrolysis: an Indian perspective. Indian J Dermatol Venereol Leprol 2016;82:603–625. DOI: 10.4103/0378-6323.191134
  6. Pasricha JS. Corticosteroids in toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 2008;74:493. DOI: 10.4103/0378-6323.44309
  7. Rai R, Srinivas CR. Suprapharmacologic doses of intravenous dexamethasone followed by cyclosporine in the treatment of toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 2008;74:263–265. DOI: 10.4103/0378-6323.41379
  8. Bastuji-Garin S, Fouchard N, Bertocchi M, et al. SCORTEN: a severity-of-illness score for toxic epidermal necrolysis. J Invest Dermatol 2000;115:149–145. DOI: 10.1046/j.1523-1747.2000.00061.x
  9. Al-Quteimat OM. Phenytoin-induced toxic epidermal necrolysis: review and recommendations. J Pharmacol Pharmacother 2016;7(3):127–132. DOI: 10.4103/0976-500X.189662
  10. Seminario-Vidal L, Kroshinsky D, Malachowski SJ, et al. Society of Dermatology Hospitalists supportive care guidelines for the management of Stevens–Johnson syndrome/toxic epidermal necrolysis in adults. J Am Acad Dermatol 2020;82:1553–1567. DOI: 10.1016/j.jaad.2020.02.066
  11. Woolum JA, Bailey AM, Baum RA, et al. A review of the management of Stevens–Johnson syndrome and toxic epidermal necrolysis. Adv Emerg Nurs J 2019;41:56–64. DOI: 10.1097/TME.0000000000000225
  12. Dorafshar AH, Dickie SR, Cohn AB, et al. Antishear therapy for toxic epidermal necrolysis: an alternative treatment approach. Plast Reconstr Surg 2008;122:154. DOI: 10.1097/PRS.0b013e3181773d5d
  13. Yang CY, Dao RL, Lee TJ, et al. Severe cutaneous adverse reactions to antiepileptic drugs in Asians. Neurology 2011;77:2025–2033. DOI: 10.1212/WNL.0b013e31823b478c
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.